Geometry & Topology

Bounded cohomology via partial differential equations, I

Tobias Hartnick and Andreas Ott

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We present a new technique that employs partial differential equations in order to explicitly construct primitives in the continuous bounded cohomology of Lie groups. As an application, we prove a vanishing theorem for the continuous bounded cohomology of SL(2, ) in degree 4, establishing a special case of a conjecture of Monod.

Article information

Geom. Topol., Volume 19, Number 6 (2015), 3603-3643.

Received: 11 October 2014
Accepted: 20 April 2015
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20J06: Cohomology of groups
Secondary: 22E41: Continuous cohomology [See also 57R32, 57Txx, 58H10] 35F35: Linear first-order systems

bounded cohomology Lie groups partial differential equations


Hartnick, Tobias; Ott, Andreas. Bounded cohomology via partial differential equations, I. Geom. Topol. 19 (2015), no. 6, 3603--3643. doi:10.2140/gt.2015.19.3603.

Export citation


  • G Ben Simon, M Burger, T Hartnick, A Iozzi, A Wienhard, On weakly maximal representations of surface groups, preprint (2013) to be published in J. Diff. Geom.
  • M Bestvina, K Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geom. Topol. 6 (2002) 69–89
  • S J Bloch, Higher regulators, algebraic $K\!$–theory, and zeta functions of elliptic curves, CRM Monograph Series 11, Amer. Math. Soc. (2000)
  • R Brooks, Some remarks on bounded cohomology, from: “Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook conference”, (I Kra, B Maskit, editors), Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 53–63
  • M Bucher-Karlsson, Finiteness properties of characteristic classes of flat bundles, Enseign. Math. 53 (2007) 33–66
  • M Bucher, M Burger, A Iozzi, A dual interpretation of the Gromov–Thurston proof of Mostow rigidity and volume rigidity for representations of hyperbolic lattices, from: “Trends in harmonic analysis”, (M A Picardello, editor), Springer INdAM Ser. 3, Springer, Milan (2013) 47–76
  • M Bucher, N Monod, The norm of the Euler class, Math. Ann. 353 (2012) 523–544
  • M Burger, A Iozzi, Bounded Kähler class rigidity of actions on Hermitian symmetric spaces, Ann. Sci. École Norm. Sup. 37 (2004) 77–103
  • M Burger, A Iozzi, Bounded cohomology and totally real subspaces in complex hyperbolic geometry, Ergodic Theory Dynam. Systems 32 (2012) 467–478
  • M Burger, A Iozzi, A Wienhard, Tight homomorphisms and Hermitian symmetric spaces, Geom. Funct. Anal. 19 (2009) 678–721
  • M Burger, A Iozzi, A Wienhard, Surface group representations with maximal Toledo invariant, Ann. of Math. 172 (2010) 517–566
  • M Burger, A Iozzi, A Wienhard, Higher Teichmüller spaces: from ${\rm SL}(2,\mathbb{R}$ to other Lie groups, from: “Handbook of Teichmüller theory, IV”, (A Papadopoulos, editor), IRMA Lect. Math. Theor. Phys. 19, Eur. Math. Soc., Zürich (2014) 539–618
  • M Burger, N Monod, Bounded cohomology of lattices in higher rank Lie groups, J. Eur. Math. Soc. $($JEMS$)$ 1 (1999) 199–235
  • M Burger, N Monod, Continuous bounded cohomology and applications to rigidity theory, Geom. Funct. Anal. 12 (2002) 219–280 With an appendix by M Burger and A Iozzi
  • M Burger, N Monod, On and around the bounded cohomology of ${\rm SL}\sb 2$, from: “Rigidity in dynamics and geometry”, (M Burger, A Iozzi, editors), Springer, Berlin (2002) 19–37
  • C Carathéodory, Calculus of variations and partial differential equations of the first order, I: Partial differential equations of the first order, Holden-Day (1965)
  • I Chatterji, T Fernós, A Iozzi, The median class and superrigidity of actions on CAT(0) cube complexes, preprint (2012)
  • J L Dupont, Bounds for characteristic numbers of flat bundles, from: “Algebraic topology”, (J L Dupont, I H Madsen, editors), Lecture Notes in Math. 763, Springer, Berlin (1979) 109–119
  • M Entov, L Polterovich, Calabi quasimorphism and quantum homology, Int. Math. Res. Not. 2003 (2003) 1635–1676
  • D B A Epstein, K Fujiwara, The second bounded cohomology of word-hyperbolic groups, Topology 36 (1997) 1275–1289
  • K Fujiwara, M Bestvina, K Bromberg, Bounded cohomology with coefficients in uniformly convex Banach spaces, preprint (2013)
  • A B Goncharov, Geometry of configurations, polylogarithms, and motivic cohomology, Adv. Math. 114 (1995) 197–318
  • R I Grigorchuk, Some results on bounded cohomology, from: “Combinatorial and geometric group theory”, (A J Duncan, N D Gilbert, J Howie, editors), London Math. Soc. Lecture Note Ser. 204, Cambridge Univ. Press (1995) 111–163
  • M Gromov, Volume and bounded cohomology, Inst. Hautes Études Sci. Publ. Math. (1982) 5–99
  • U Hamenstädt, Isometry groups of proper hyperbolic spaces, Geom. Funct. Anal. 19 (2009) 170–205
  • U Hamenstädt, Isometry groups of proper ${\rm CAT}(0)$–spaces of rank one, Groups Geom. Dyn. 6 (2012) 579–618
  • T Hartnick, A Ott, Surjectivity of the comparison map in bounded cohomology for Hermitian Lie groups, Int. Math. Res. Not. 2012 (2012) 2068–2093
  • T Hartnick, A Ott, Perturbations of the Spence–Abel equation and deformations of the dilogarithm function, in preparation (2015)
  • M Hull, D Osin, Induced quasi-cocycles on groups with hyperbolically embedded subgroups, preprint (2012)
  • N V Ivanov, Foundations of the theory of bounded cohomology, Zap. Nauchn. Sem. LOMI 143 (1995) 69–109 In Russian; translated in J. Soviet Math. 37 (1987) 1090–1115
  • B E Johnson, Cohomology in Banach algebras, Memoirs of the American Mathematical Society 127, Amer. Math. Soc. (1972)
  • W Kerby, On infinite sharply multiply transitive groups, Hamburger Mathematische Einzelschriften 6, Vandenhoeck & Ruprecht, Göttingen (1974)
  • A W Knapp, Lie groups beyond an introduction, 2nd edition, Progress in Mathematics 140, Birkhäuser, Boston (2002)
  • J-F Lafont, B Schmidt, Simplicial volume of closed locally symmetric spaces of non-compact type, Acta Math. 197 (2006) 129–143
  • J M Lee, Manifolds and differential geometry, Graduate Studies in Mathematics 107, Amer. Math. Soc. (2009)
  • I Mineyev, Bounded cohomology characterizes hyperbolic groups, Q. J. Math. 53 (2002) 59–73
  • N Monod, Continuous bounded cohomology of locally compact groups, Lecture Notes in Mathematics 1758, Springer, Berlin (2001)
  • N Monod, An invitation to bounded cohomology, from: “International Congress of Mathematicians, II”, (M Sanz-Solé, J Soria, J L Varona, J Verdera, editors), Eur. Math. Soc., Zürich (2006) 1183–1211
  • N Monod, On the bounded cohomology of semi-simple groups, $S$–arithmetic groups and products, J. Reine Angew. Math. 640 (2010) 167–202
  • N Monod, Equivariant measurable liftings, Fund. Math. 230 (2015) 149–165
  • N Monod, Y Shalom, Cocycle superrigidity and bounded cohomology for negatively curved spaces, J. Differential Geom. 67 (2004) 395–455
  • N Monod, Y Shalom, Orbit equivalence rigidity and bounded cohomology, Ann. of Math. 164 (2006) 825–878
  • H Pieters, Continuous cohomology of the isometry group of hyperbolic space realizable on the boundary, preprint (2015)
  • L Polterovich, Growth of maps, distortion in groups and symplectic geometry, Invent. Math. 150 (2002) 655–686